What is Drug Induced Psychosis?
Drug induced psychosis, also known as stimulant psychosis is a result of usage of drugs or stimulants that may trigger a psychotic episode. This can occur in individuals who have a predisposition to mental illness. By using drugs such as cocaine, cannabis and hallucinogens, it may exacerbate the symptoms of some mental illnesses. Some drugs if taken frequently for long periods may also manifest as psychotic symptoms. Symptoms may indicate Bipolar Disorder or Schizophrenia. Drug Induced Psychosis is often a feature of Dual Diagnosis, which is a co-occurring mental health and substance abuse disorder that requires specialised treatment.
When mental illness is already diagnosed, or is underlying in drug use, it becomes more difficult to identify symptoms exclusive to drug use itself. If psychosis is not drug related, symptoms will likely continue after drug usage ceases. With drug induced psychosis it is more likely that symptoms will subside after the drug wears off. Some usage however may cause prolonged symptoms and side effects for extended periods after drug use stops.
Symptoms are gradual with drug use and may include several effects, including delusions or hallucinations. Other symptoms include;
- Emotional changes, such as not showing emotion and difficulty expressing feelings
- Violent or erratic behaviour, possibly actions that can be dangerous
- Social withdrawal
- Lack of motivation and lethargy
- Disorganised speech, thoughts and actions
Drugs interfere with the process of release of brain chemicals, such as serotonin or dopamine. The internal structure of the brain may be effected and change brain function. It is important to first determine if symptoms are a result of substance use or other factors such as trauma or biological. A proper diagnosis is important for any signs of psychosis.
Extended periods of drug use or withdrawal from substances such as cannabis, amphetamines, hallucinogenic drugs such as LSD and PSP, and cocaine can cause psychotic symptoms for short or more extended periods. Alcohol may also cause mental confusion, delusions and disorientation but these symptoms usually subside once the alcohol wears off.
People who have had an episode of drug induced psychosis are in a high-risk category of experiencing another psychotic episode in the future. If a mental illness is already present or diagnosed, using drugs or alcohol to self-medicate in order to relieve some symptoms may make symptoms worse. It may also lead to other problems such as drug or alcohol addiction.
Frequent and prolonged use of psychoactive substances may result in longer term psychotic symptoms, making it difficult to differentiate from other psychiatric disorders, such as schizophrenia.
Diagnosis of drug induced psychosis
A diagnosis should be made by a professional if a person is experiencing symptoms of psychosis. Drug induced psychosis is diagnosed by presence of delusions and/or hallucinations that have been a result of a substance.
A diagnosis will determine if symptoms are from a psychotic disorder. Drug induced psychosis is confirmed when psychotic symptoms are severe and continue beyond normal psychological symptoms of drug withdrawal.
Other symptoms that lead to a diagnosis include;
- Symptoms that case significant distress or impairment in daily life and functioning ability
- After medical examination and tests, it is possible to determine that psychotic symptoms developed during substance use or within a month of withdrawal
- Psychosis does not only occur during an episode of delirium
If you or someone you know is experiencing symptoms of psychosis, whether from a mental illness, a first episode, or result of drug use, it is important to seek professional help.
If the person is in great distress, becomes violent, agitated, unable to think or speak clearly, or is hallucinating severely, contact 000 for medical assistance or take the person to the closest emergency department.
If the symptoms are not as severe and the person is not in present danger of harm, contact a doctor such as a GP for examination and further referral if necessary.
The person must stop using the drug to allow symptoms to cease if possible. If symptoms continue and the person becomes a danger to themselves or others, ring 000 for immediate assistance.
A detox program may be required and would be determined by a health professional after examination. It is also possible that hospitalisation is required in a psychiatric inpatient unit if symptoms are severe. A doctor will also determine this.
Outpatient treatment may include antipsychotic medication, individual or group therapy.